Establishing a comprehensive questionnaire for detecting drug-induced extrapyramidal symptoms

Keiko Ohno, Shinsuke Miyazawa, Masayuki Hashiguchi, Tamao Unemoto, Atsuo Itoh, Hirotoshi Echizen, Tadaaki Rikihisa, Hiroyasu Ogata, Masahiro Murata

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)

Abstract

Objective: Drug-induced extrapyramidal symptoms (DIEPS) often substantially compromise quality of life (QOL) of patients receiving drugs with central antidopaminergic activities. A lack of comprehensive screening method based upon patients' subjective symptoms for detecting DIEPS appears to have prevented pharmacists from delivering satisfactory pharmaceutical care for these patients. Thus, we have attempted to develop a comprehensive questionnaire for screening patients having higher risks of developing DIEPS. Methods: One hundred fourteen outpatients taking gastroprokinetic drugs (itopride, cisapride, trimebutine, domperidone and metoclopramide) at least 2 weeks participated in the study. One patient with familial Parkinson disease served as a positive reference. They undertook a questionnaire consisting of 9 comprehensive questions written in non-technical words that were aimed to detect typical symptoms of Parkinsonism including akathisia and dyskinesia. Each symptom was scored in a semiquantitative scale [i.e., from 1 (not at all) to 5 (very much)] by the patients. Results: Of the 108 subjects who successfully completed the questionnaires, 43 gave scores 2 or greater indicating the presence of DIEPS. However, no statistically significant correlations were observed between the scores of any possible pairs of the questionnaire items. Five subjects had a mean questionnaire score of equal to or greater than 1.6, and the patient with familiar Parkinsonism had the highest mean score of 1.9. Conclusion: The questionnaire presented herein detected 4 patients with suspected DIEPS. Further studies should be warranted to assess whether it would be useful for pharmacists as a screening tool for DIEPS in patients having higher risks of DIEPS.

Original languageEnglish
Pages (from-to)881-886
Number of pages6
JournalYakugaku Zasshi
Volume123
Issue number10
DOIs
Publication statusPublished - 2003 Oct
Externally publishedYes

Keywords

  • Adverse drug reactions
  • Drug-induced extrapyramidal symptoms
  • Pharmaceutical care
  • Questionnaire

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science

Fingerprint Dive into the research topics of 'Establishing a comprehensive questionnaire for detecting drug-induced extrapyramidal symptoms'. Together they form a unique fingerprint.

Cite this